Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

History of grand mal seizure. MRI normal. Taking Ocella pills. Have long periods and cramps. Related to pill?

User rating for this question
Very Good
Answered by
Practicing since : 1983
Answered : 979 Questions
On August 20, 2012, I had a grand mal seizure for the first time ever. My CT Scan, EEG, and MRI all came back normal. On August 23, 2012, I got my period even though I am on Ocella birth control pills and it was not on schedule. Now, eleven days later, I still have my period and the cramps have even started again, quite severely. Is it related? Is something very wrong? I am 33 years old, I am 5'1, and I weigh120 lbs.
Posted Mon, 24 Sep 2012 in Women's Health
Answered by Dr. Minoo Bhagia 12 hours later


If you are taking birth control pills regularly then chances of pregnancy seem less but to be on safer side it is better to get an ultrasound and urine pregnancy test done.

Be sure whether it was a grand mal seizure or just a myoclonus.

Get your thyroid function tests done.

As you have history of chronic renal stones as well as headaches so it is better to get your renal function tests done.

Chronic kidney disease can give rise to high blood pressure along with usage of birth control pills which in turn can give rise to an epileptic episode.

I would like to know your obstetric history.

I hope you have started medicine for seizures after consulting a neurologist.

Best wishes and speedy recovery

Take care

Any further query is most welcome
Above answer was peer-reviewed by
Follow-up: History of grand mal seizure. MRI normal. Taking Ocella pills. Have long periods and cramps. Related to pill? 15 hours later
I am taking anti-seizure medication. I have had a healthy obstetric history. My periods have always been regular due to the birth control pills. They usually last 5 to 6 days. Sometimes cramps are worse than other time. The seizure I had was a confirmed Grand Mal seizure. It seems to have been triggered by severe stress and anxiety due to abnormally difficult situations I have been dealing with. But again, all tests (CT scan, EEG, and MRI) indicate completely normal, healthy brain function. I have regular PAP smears which have always been clear. I just don't understand why I got my period a couple days after the seizure, it has now lasted 12 days with extremely painful cramps. Any information would be appreciated.

Thank you, Doctor, XXXXXXX Miller
Answered by Dr. Minoo Bhagia 8 hours later

Welcome once again


This type of breakthrough bleeding can occur due to an epileptic episode as anticonvulsant drugs like hydantoin decrease the effect of oestrogen and cause breakthrough bleeding

Stress and anxiety become the added factors.

It is better to get an ultrasound done to see the endometrium and ovaries.

Get your thyroid profile done.

Change the medicine strictly under doctor's supervision.

There is nothing to worry about as the cycles will become normal within 2-3 months

Best wishes

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor